MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL23A
Medical Device Problem Codes Migration or Expulsion of Device (1395); Perivalvular Leak (1457); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Insufficient Information (4580)
Date of Event 04/08/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Edwards received notification from a field clinical specialist that a patient underwent transfemoral mitral valve replacement with a 23mm sapien 3 ultra resilia valve in severe native mitral annular calcification (mac).As reported, the first 23mm s3ur valve was implanted with +2cc.The patient underwent base to tip lampoon so there was concern of lvot obstruction.The 1st valve began to migrate atrial.The team re-ballooned with delivery at +4cc.The team then prepped 2nd 23mm s3ur valve due to the initial valve having a mild to moderate paravalvular leak since it migrated atrial.The team felt the leak was between the valve frame and the laceration from the base to tip lampoon.The 2nd valve was implanted with +2cc.A mild paravalvular leak at area of leaflet modification was noted.The mitral peak gradient of 3 and no change in lvot flow acceleration.Annular hematoma at the aortomitral curtain was noted.The surgeon stated that the base to tip lampoon was potentially too deep in the base and may have created the hematoma or when the additional volume was added to keep the valve from embolizing the base laceration stretched or increased causing the damage.The team did not treat the hematoma, just reversed heparin with protaimine and finished quickly and kept the sbp <100.The patient was reported deceased today to the team and the cause of death was not provided.According to what was reported she passed away on pod #21.The patient was never discharged.The perceived root cause was oversizing +2cc and a hyperdynamic left ventricle.
 
Additional Manufacturer Narrative
The device was used in off-label implantation in the native mitral annular calcification (mac) position.As there are no specific ifu or training materials related to these procedures, the available training materials were reviewed only for information potentially relevant to the device use.Per the instructions for use (ifu), valve migration requiring intervention is a known potential adverse event associated with transcatheter valve replacement (tvr).According to the literature review, valve migration results when forces acting on the transcatheter heart valve (thv) overcome the strength of attachment of the valve to the annulus.Stent valves are subjected to antegrade ejection forces during systole.Less-than-severe and non-uniformly distributed calcification of the leaflets, incorrect bioprosthetic valve sizing, and incomplete frame expansion can contribute to valve migration.Additionally, residual overhanging leaflets can exert downwards force during diastole, causing migration of the thv towards the ventricle.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for migration (i.E., minimal leaflet calcification), balloon valvuloplasty may indicate potential balloon movement during valve deployment.Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve/pre-stent and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation, pseudoaneurysms or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the device training manuals, risk factors for aortic dissection, cardiac/aortic hematoma, or annular rupture during the tvr procedure include significant valve over sizing, severely obliterated sinuses of valsalva, porcelain aorta and/or presence of bulky calcification, and narrow calcified sinotubular junction.In addition, advanced age, female gender, small body weight, and steroid dependency can also be contributing factors.The sapien transcatheter heart valve (all models) relies calcium to securely anchor in the landing zone.Despite this beneficial aspect of calcium, bulky calcium can increase the risk of calcific nodule displacement into the vasculature, which can lead to vascular injury.At times, the extent and distribution of calcium can impair ease of delivery of the valve, correct positioning of the valve, deployment of the valve, and procedural success.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.The root cause of this event was likely due to procedure related factors (off-label use, oversizing, and/or lampoon procedure).The cause of the death was not provided and remains indeterminable.At this time, there was no allegation that a device malfunction caused or contributed to the patient's death.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25075134
Report Number2015691-2026-14920
Device Sequence Number13351653
Product Code NPT
UDI-Device Identifier00690103215809
UDI-Public(01)00690103215809(17)290111(11)260112
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL23A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2026
Initial Report FDA Received Date05/04/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/12/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age79 YR
Patient SexFemale